Thunderstorm Wind, Macon
- When
- April 27, 8:25 PM CST to 8:30 PM CST
- Where
- Macon County, 2.81 mi N of Niantic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.890, -89.180
A large tree branch was downed.
A cold front was positioned well west of the area on the evening of April 27, 2024. A strengthening low-level jet resulted in scattered to widespread showers and thunderstorms developing across central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front was positioned well west of the area on the evening of April 27, 2024. A strengthening low-level jet resulted in scattered to widespread showers and thunderstorms developing across central Illinois. These storms produced isolated wind damage and flash flooding during the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 27, 6:11 PM CST, 2 hours 14 minutes earlier. Its key messages:
Area Forecast Discussion...Updated National Weather Service Lincoln IL 711 PM CDT Sat Apr 27 2024 .KEY MESSAGES... - Flood Watch in effect tonight for locations along and north of a Rushville to El Paso line. Several rounds of thunderstorms with excessive rainfall rates may lead to flash flooding. - Another round of strong to potentially severe thunderstorms expected Sunday evening. Highest severe probabilities will be focused west of I-55. && .UPDATE... Issued at 711 PM CDT Sat Apr 27 2024 Complex convective scenario unfolding this evening. Currently have a blossoming area of showers and isolated storms from near St. Louis northeast to Danville. This is occurring in a region of modest instability and weak deep layer shear, so not anticipating much more than brief heavy rainfall and cloud to ground lightning strikes over the next few hours as this festers in a focused region of moist convergence. To our west, the main severe convective line of interest stretches from west central MO into southeast IA. This has formed in an area of moderate instability (MLCAPE near 2k J/kg) and deep layer shear of 40+ kt. This line is expected to continue its northeastward motion this evening, reaching our far northwest CWA around 10-11 pm. The farther east the line pushes, the less favorable the thermodynamic environment becomes. Still, there appears to be a few hour window where severe thunderstorms will be possible late this evening, primarily northwest of the IL River. If storms can remain surface based all severe hazards would be in play given curved low level hodographs and sufficient instability for severe level wind gusts and hail. Heavy rain and localized flash flooding are also concerns, given the convergent nose of a strong low-level jet setting up over the western CWA tonight. With the instability and high moisture levels already in place, deep convection and high rain rates (1-2"/hr) seem to be a good bet. 1-hr flash flood guidance is around 1.5", and these should be approached at least on a localized basis. The current Flash Flood Watch has the region of concern covered, so not anticipating any changes to the watch at this time. 25 && .SHORT TERM...(Tonight through Sunday) Issued at 323 PM CDT Sat Apr 27 2024 A warm and humid airmass has overspread central Illinois this afternoon...with 19z/2pm temperatures in the middle to upper 70s and dewpoints hovering in the middle 60s. A slow-moving cold front is poised well upstream from central Iowa southwestward into Kansas and will serve as the focus for strong to severe convection over the next several hours. Regional mesoanalysis shows SBCAPEs in excess of 3000J/kg ahead of the front from southeast Iowa to Texas. With 0-6km bulk shear of 35-45kt within this zone, all CAMs indicate convection rapidly blossoming this afternoon. Meanwhile further east across central Illinois, instability/shear are not as impressive and the region is still experiencing synoptic subsidence as a result of short-wave ridging aloft. Am therefore only expecting widely scattered thunderstorms within the broad warm sector across the KILX CWA through the remainder of the afternoon into early this evening. Most models suggest thunderstorms will begin developing further east into the Illinois River Valley after 03z/10pm in response to a strengthening low-level jet oriented from Oklahoma northeastward into Missouri. HREF indicates low probabilities for severe wind/hail as far east as the Illinois River this evening, so think current Slight Risk area west of I-55 has a good handle on the severe potential. Aside from the potential for scattered damaging wind gusts and large hail, there is increasing concern for heavy rainfall and flash flooding across the W/NW CWA. With precipitable water values increasing to 1.50-1.75 and several CAMs suggesting training thunderstorm cells within the instability axis ahead of the front, have opted to issue a Flood Watch for locations along/north of a Rushville to El Paso line. Think storms will be efficient rain-makers...with excessive rainfall rates of over 2 inches per hour possible. Given the wet soil conditions, think this additional rainfall could lead to scattered flash flooding...particularly in flood-prone and urban areas. Further east into central Illinois, the precip will be much more scattered in nature tonight...with locations along/south of I-70 staying mostly dry. Barnes .LONG TERM...(Monday through Next Saturday) Issued at 323 PM CDT Sat Apr 27 2024 Convection tied to the nocturnal LLJ will shift eastward and weaken considerably late tonight into Sunday morning as it outruns its energy source. As a result, am expecting overcast conditions with showers and perhaps a few thunderstorms along/west of I-55 on Sunday. Further east, windy and dry conditions will prevail along and east of the I-57 corridor. The next round of strong to severe convection will fire along the cold front across Iowa/Missouri late Sunday afternoon...then gradually push into west-central Illinois during the evening. Think a damaging wind/large hail risk will exist as far east as I-55 before the storms weaken as daytime instability wanes. Still need to keep an eye on the far E/SE CWA mainly east of I-57 Monday afternoon as the potential still exists for a few strong storms along the departing cold front. Once the front passes, a return to warm/dry weather is anticipated for Tuesday. After that, an unsettled week is ahead as a series of disturbances brings periodic rain chances Wednesday through Friday. Temperatures will warm back into the upper 70s/lower 80s by mid-week before slightly cooler/drier conditions arrive by next weekend. Barnes && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 602 PM CDT Sat Apr 27 2024 A few -SHRA are affecting KDEC/KCMI early this evening and may fester over the next several hours, possibly briefly dropping cig/vis to MVFR. A complex of thunderstorms currently over southern IA and northern MO tracks east overnight and depending on how well they hold together could bring brief reductions to IFR at KPIA/KBMI overnight, primarily in a 05-09z window. The storms are expected to weaken as they push east, so currently don't have them affecting KDEC/KCMI but will need to monitor trends. Gusty south/southwest winds will back south/southeast this evening with the gusts tending to diminish with time. A strong low level jet overhead will produce LLWS through 13-14z. Gusty south winds will again be prevalent on Sunday, near 30 kt at times. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday morning for ILZ027>031-036-037-040- 041. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 313 PM CDT Sat Apr 27 2024 ILZ027>031-036-037-040-041-282015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. Some of these storms may become severe this evening, with isolated hail, locally damaging wind gusts, and a threat of a few tornadoes possible. Locally heavy rain resulting in ponding of water or flash flooding is also possible along with dangerous cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night, which may also become severe. The most likely time for severe storms is in the afternoon and evening. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the northeast around 40 mph. ILZ038-042>057-061-282015- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. Some of these storms may become severe this evening, with isolated hail and locally damaging wind gusts possible. Locally heavy rain resulting in ponding of water is also possible along with dangerous cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night, which may also become severe. The most likely time for severe storms is in the afternoon and evening. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the northeast around 40 mph. ILZ062-063-066>068-071>073-282015- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. The probability for severe weather with these storms is low, however dangerous cloud-to-ground lightning can be expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night. The probability for severe weather is low. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Deubelbeiss
The Lincoln radar (KILX), 32 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A large tree branch was downed.
Water was flowing over Old Route 36 east of Lanesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166966, 1166965.